A clinical review of statin-associated myopathyJournal of Pharmacy Technology
AbstractObjective: To review the epidemiology, clinical features, proposed mechanisms, risk factors, and management of statin-associated myopathy. Data Sources: Literature searches were conducted in PubMed (1948 to April 2013), TOXLINE, International Pharmaceutical Abstracts (1970 to April 2013), and Google Scholar using the terms statin, hydroxymethylglutaryl-coenzyme A reductase inhibitors, myopathy, myalgia, safety, and rhabdomyolysis. Results were limited to English publications. Study Selection and Data Extraction: All relevant original studies, guidelines, metaanalyses, and reviews of statin-associated myopathy and safety of statins were assessed for inclusion. References from selected articles were reviewed to identify additional citations. Data Synthesis: The 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors remain one of the most effective medications for reducing low-density-lipoprotein cholesterol. Statins are well tolerated by most patients; however, it is estimated that 10% to 15% of patients develop statinrelated muscle adverse effects known as statin-associated myopathy. Although clinicians may be aware of statin-associated myopathy, they may not be aware of its clinical presentation. Providers should assess individual patient risk factors before choosing the appropriate statin. A variety of skeletal muscle aches that may not present as a danger to the patient, may affect patient adherence and quality of life. There are several steps that providers can take to properly treat and manage patients with myalgia complaints. Conclusions: Statin-associated myopathy is a clinical problem that contributes to statin therapy discontinuation. Patients who are statin intolerant may be treated with alternative treatment options such as lowdose statins, switching statins, using alternative dosing strategies in statins with longer half-lives, non-statin lipid-lowering agents, and complementary therapies. Â© 2013 The Author(s).
Citation InformationJennifer Shannon, Samuel John, Harish S. Parihar, Shari N. Allen, et al.. "A clinical review of statin-associated myopathy" Journal of Pharmacy Technology Vol. 29 Iss. 5 (2013) p. 219 - 230
Available at: http://works.bepress.com/harish_parihar/4/